View Full Version : Aderall advice


kathleenc
08-04-16, 12:11 AM
Hi everyone:

I'm new here and looking for some advice. My daughter is 5 years old and was recently diagnosed with ADHD. She has the hyperactive piece as well as the inattentiveness and the impulsivity. We started Aderall (sp?) about 2 months ago. It was working well all day and it was like having a new, and much more pleasant child. She did get really emotional at the end of the day as the meds wore off. Over the past two weeks, the meltdowns have increased in frequency to where now I am having to walk on eggshells to keep her from throwing a huge tantrum. Is it common for the effectiveness of a medication, or its side effects, to change seemingly suddenly? Thanks so much.

sarahsweets
08-04-16, 06:21 AM
It can be as a result of meds but I wonder- does she have anything going on emotionally now out of the oridinary? Sometimes kids react to change or anxiety that way when they are young because they dont now how else to express it.

caretothepeople
08-04-16, 10:29 AM
Give the doctor who prescribed her the Adderall a call and let them know what's going on. They may want to bring her in to check up and see if maybe an adjustment is needed. Sometimes it can take awhile to get things right with meds and some degree of trial and error.

ToneTone
08-11-16, 12:11 PM
Definitely call the doctor right away and report the change and don't understate the problems you see.

Cyllya
08-13-16, 12:19 AM
My doctor would scoff at the idea of med side effects suddenly showing up after multiple weeks. Not sure if all professionals would agree with her, but it does seem like side effects normally happen at the beginning and you don't suddenly get new ones down the line from the same med at the same dose.

HOWEVER, I have had issues with Adderall having less effect, sometimes gradually, sometimes suddenly. I have heard of other people with the same problems. When it became ineffective suddenly, in my case, I got withdrawal effects the same way I would if I'd missed a dose. The problem seemed to be due to what I ate. (More so than many other drugs, Adderall seems to be very fickle in how it's effected by food, especially Adderall XR.)

Your daughter might be having the same problem, with the mood swings being due to withdrawal. Withdrawal won't last two weeks, but if something is messing with the effectiveness sporadically, she could be essentially be flip-flopping between effective and withdrawal. Unfortunately, this issue hasn't been studied much, so it's hard to know what the problem foods would be, but a likely culprit is acidic food, especially citrus.

Over time, some people gain tolerance to some meds (body gets used to it and it won't have much effect--at least until you stop for a while). I think it's more likely to happen with low doses. If her condition isn't much worse than before she started Adderall, that could be the explanation. The solution would probably be to raise the dose OR switch meds.

sarahsweets
08-17-16, 02:38 AM
Hi everyone:

I'm new here and looking for some advice. My daughter is 5 years old and was recently diagnosed with ADHD. She has the hyperactive piece as well as the inattentiveness and the impulsivity. We started Aderall (sp?) about 2 months ago. It was working well all day and it was like having a new, and much more pleasant child. She did get really emotional at the end of the day as the meds wore off. Over the past two weeks, the meltdowns have increased in frequency to where now I am having to walk on eggshells to keep her from throwing a huge tantrum. Is it common for the effectiveness of a medication, or its side effects, to change seemingly suddenly? Thanks so much.

I applaud you for being willing to treat your daughter at age five- you deserve props. I had to begin treatment for my son at age 4 (hes 20 now!) and the amount of snide comments and crap I had to put up with- people accusing me of wanting to drug the child out of my child and all that stuff was brutal.
I can say that at this young age meds were very unpredictable. We had to do a lot of switching- sometimes one would work for 6 months then suddenly wouldnt and we would switch. I dont think he was really stable on one med until about age 7.